Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 16, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Apr 14, 2024, 5:03 PM EDT for Geauga County, Portage County, Trumbull County, Ohio. It was in force for 42 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2024, 5:03 PM EDT (21:03 UTC)
- Expired
- Apr 14, 2024, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Geauga County, OH, Portage County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:14 PM EDT | HAIL 1 | 3 Sw West Farmington, OH | NWS employee reports hail of dime to quarter size just east of Parkman in SE Geauga County. |
| Apr 14, 5:15 PM EDT | HAIL 1.5 | Bristolville, OH | Social media report of hail up to ping pong ball in Bristolville. |
| Apr 14, 5:26 PM EDT | HAIL 1 | 4 Nne Vienna, OH | 8 minutes of hail with some up to quarter-sized in Fowler Twp. |
| Apr 14, 5:28 PM EDT | HAIL 1 | 1 Ssw Cortland, OH | Trained spotter reported quarter sized hail near SR 5 and SR 46 near Cortland. |
| Apr 14, 5:33 PM EDT | HAIL 1 | 3 E Cortland, OH | Hail for nearly 5 minutes is covering the ground. |
| Apr 14, 5:33 PM EDT | HAIL 1 | 3 W Warren, OH | Trained spotter reported one inch hail west of Warren. |
| Apr 14, 5:34 PM EDT | HAIL 1.25 | 1 Ese Howland Center, OH | Social media photo shows hail up to half dollar size in Howland Township. |
| Apr 14, 5:34 PM EDT | HAIL 1.75 | 2 W Warren, OH | Report from mPING: Golf Ball (1.75 in.). |
| Apr 14, 5:35 PM EDT | TSTM WND GST 68 | Youngstown-Warren Regio, OH | ASOS station KYNG Youngstown measured a 59 kt thunderstorm wind gust. |
| Apr 14, 5:54 PM EDT | HAIL 1 | Hubbard, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 4:58 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 411 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WUUS51 KCLE 142103
SVRCLE
OHC055-133-155-142145-
/O.NEW.KCLE.SV.W.0016.240414T2103Z-240414T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
503 PM EDT Sun Apr 14 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northern Portage County in northeastern Ohio...
Trumbull County in northeastern Ohio...
Geauga County in northeastern Ohio...
* Until 545 PM EDT.
* At 502 PM EDT, severe thunderstorms were located along a line
extending from near Kinsman to near North Bloomfield to South
Russell, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Warren, Niles, Hubbard, Cortland, Newton Falls, South Russell,
Lordstown, Middlefield, Garrettsville, Kinsman, North Bloomfield,
Burton, Mantua, West Farmington, Chesterland, Vienna Center,
Hilltop, Bristolville, Leavittsburg, and Maplewood Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 8052 4114 8099 4132 8139 4142 8139
4142 8137 4145 8139 4154 8139 4154 8101
4150 8100 4150 8052
TIME...MOT...LOC 2102Z 287DEG 54KT 4145 8055 4143 8080 4143 8134
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maines3 follow-up statements
871
WWUS51 KCLE 142112
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
512 PM EDT Sun Apr 14 2024
OHC055-133-155-142145-
/O.CON.KCLE.SV.W.0016.000000T0000Z-240414T2145Z/
Portage OH-Trumbull OH-Geauga OH-
512 PM EDT Sun Apr 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN PORTAGE...TRUMBULL AND SOUTHEASTERN GEAUGA COUNTIES...
At 512 PM EDT, severe thunderstorms were located along a line
extending from near Greenville to near Bristolville to near Mantua,
moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Warren, Niles, Hubbard, Cortland, Newton Falls, Lordstown,
Middlefield, Garrettsville, Kinsman, North Bloomfield, Mantua, West
Farmington, Vienna Center, Hilltop, Bristolville, Leavittsburg,
Maplewood Park, Aurora, Girard, and Parkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4135 8129 4140 8116 4148 8100 4149 8068
4149 8052 4114 8052 4114 8099 4132 8139
TIME...MOT...LOC 2112Z 298DEG 39KT 4138 8048 4134 8082 4131 8125
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maines083
WWUS51 KCLE 142122
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
522 PM EDT Sun Apr 14 2024
OHC055-133-155-142145-
/O.CON.KCLE.SV.W.0016.000000T0000Z-240414T2145Z/
Portage OH-Trumbull OH-Geauga OH-
522 PM EDT Sun Apr 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN PORTAGE...TRUMBULL AND SOUTHEASTERN GEAUGA
COUNTIES...
At 520 PM EDT, severe thunderstorms were located along a line
extending from near Greenville to Cortland to near Mantua, moving
east at 60 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...NWS Employee. At 515 PM EDT, NWS Employee reported quarter
size hail in Parkman.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Warren, Niles, Hubbard, Cortland, Newton Falls, Lordstown,
Garrettsville, North Bloomfield, Mantua, West Farmington, Vienna
Center, Hilltop, Bristolville, Leavittsburg, Maplewood Park, Girard,
Parkman, Vienna, McDonald, and Mecca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 8098 4129 8128 4145 8101 4144 8059
4143 8052 4114 8052
TIME...MOT...LOC 2120Z 287DEG 54KT 4136 8041 4132 8075 4129 8118
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Maines078
WWUS51 KCLE 142134
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
534 PM EDT Sun Apr 14 2024
OHC055-133-142143-
/O.CAN.KCLE.SV.W.0016.000000T0000Z-240414T2145Z/
Portage OH-Geauga OH-
534 PM EDT Sun Apr 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PORTAGE AND
SOUTHEASTERN GEAUGA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.
LAT...LON 4114 8098 4116 8100 4129 8100 4139 8081
4142 8058 4141 8052 4115 8052
TIME...MOT...LOC 2133Z 286DEG 54KT 4132 8023 4128 8057 4126 8096
$$
OHC155-142145-
/O.CON.KCLE.SV.W.0016.000000T0000Z-240414T2145Z/
Trumbull OH-
534 PM EDT Sun Apr 14 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR TRUMBULL COUNTY...
At 533 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Greenville to near Sharon to
near Leavittsburg, moving east at 60 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 533 PM, trained spotters
reported quarter size hail near Cortland.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Warren, Niles, Hubbard, Cortland, Newton Falls, Lordstown, Vienna
Center, Hilltop, Leavittsburg, Girard, Vienna, McDonald, Mecca,
Johnston, Orangeville, Yankee Lake, Churchill, Howland Center, West
Hill, and Champion Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4114 8098 4116 8100 4129 8100 4139 8081
4142 8058 4141 8052 4115 8052
TIME...MOT...LOC 2133Z 286DEG 54KT 4132 8023 4128 8057 4126 8096
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MainesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:43 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 14, 3:43 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
343 PM EDT Sun Apr 14 2024
.SYNOPSIS...
A cold front will move across the region late this afternoon
into the evening. In the wake of the front high pressure
controls the region through Tuesday morning. The next warm
front approaches from the Mid Ohio Valley on Tuesday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
The better lift associated with this storm system is
currently(1930Z) moving across Lake Erie. PBZ sounding is
indicating rather dry low levels as the lift moves in to assist
in eroding the cap that has been over the region through the
day. We are seeing a little bit of low level moisture increase
ahead of the front and just ahead of this lift. This should all
combine to generate convection over the next hour or so with the
expectation of upscale growth. Still leaning toward an isolated
to scattered coverage as the cold front sags southward across
the lake.
The drier low levels lead us to a greater wind threat with any
of the stronger updrafts that develop. While there is a
marginal or greater risk of severe thunderstorms near and south
of a Wattsburg to Findlay line it appears that the greatest
threat is across our southeastern CWA. This area is mainly near
and east of I-77. There is potential for a couple supercells so
large hail may also accompany the damaging wind gust potential.
It looks like the main time period for these thunderstorms to
occur will be between 4 PM and 10 PM.
In the wake of the cold front high pressure will increase its
influence on the region. This ridge then gradually drifts
eastward through the day. Lows tonight dip into the 40's. Highs
Monday range from the upper 50's across inland NW PA to around
70 across NW OH.
The quiet weather continues into MOnday night but the next warm
front will be approaching from the middle Mississippi Valley. So
there may be an increase in high level cloud cover late in the
night. Lows range from the upper 30's across inland NW PA to the
mid 40's.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
An upper trough will move through the central CONUS on Tuesday and
will support a low pressure system that will move through the Great
Lakes on Wednesday. For Tuesday, a warm front will extend ahead of
the system and lift toward the lake and rain chances will increase
as the feature enters the forecast area. A ridge across the region
will likely limit both the coverage and intensity of rain on
Tuesday, although some mid-level vorticity advection will move
through the area to help break down the ridge a bit. The main show
appears to be Wednesday as the front will lift north across the lake
and the main forcing mechanisms of the surface low and upper trough
will enter the region to allow for widespread rain chances. The
system will be fairly dynamic with good jet energy and moisture will
advect into the region. There will some instability to allow for
some rumbles but as far as widespread storm chances, it's a bit
tricky to figure this far out, as there could be issues with lots of
rain in the region to wipe out a large threat, especially this far
north. However, will continue to highlight high PoPs and Wednesday
will need to be monitored as the details become more clear.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term forecast trend will be largely drier and cooler
through the weekend. There will be some smaller chances for rain
through the period, but greatly diminished after the more active mid
week system. The long term forecast will mostly be driven by an
upper trough that will dig into the upper Midwest on Thursday,
moving east through Canada through Friday and Saturday. Energy
behind this trough will then swing through the Great Lakes region
for the weekend and bring cooler temperatures across the area, along
with high pressure that should drive a dry period to transition into
next week. Rain chances for the first half of the period will be
driven by a front remaining across the Ohio Valley region from the
midweek system. Any rain chances seem marginal as the main upper
level support seems to be drifting off to the northeast. The region
will be on the cold side of the front though and temperatures will
decrease through the period starting with 60s on Thursday down to
barely lower 50s on Sunday. Nighttime lows will be trending cooler
for the weekend into next week and frost/freeze potential does exist.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
Cold front will cross the lake this afternoon into the evening
with isolated to scattered thunderstorms developing along and
ahead of it. Only mentioned thunder at KMFD/KCAK and KYNG. KYNG
TAF has the best chance to be impacted by severe weather with
gusts of 45+ knots possible around 00Z. The only non-VFR
conditions will occur near and in thunderstorms.
Southwest to west winds become northerly in the wake of the
cold front. The southwest winds will gust through late afternoon
with gusts around 30 knots.
Outlook...Non-VFR expected with periodic rain showers and
thunderstorms Tuesday through Thursday.
&&
.MARINE...
Strong offshore flow will continue over the next couple of hours to
allow for hazardous weather conditions for small craft on Lake Erie
and will maintain the headline through this evening. A front will
then cross the lake and allow for northerly flow to take over across
the lake and diminish, allowing for any headline to end. High
pressure will be over the lake on Monday and allow for lighter flow
to develop. A warm front will lift to the lake on Tuesday and
promote easterly flow across the basin. The front will lift north of
the lake for Wednesday as a low pressure system moves through the
Great Lakes region and there will be concern for a marine headline
with that system, as robust southeast flow will be expected on
Wednesday and a window of enhanced southwest flow will be expected
on Wednesday night into Thursday behind the system.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
LEZ142>145.
Small Craft Advisory until 8 PM EDT this evening for
LEZ146>149.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...MM
MARINE...IversonHazardous weather outlook, Apr 14, 12:59 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 1259 PM EDT Sun Apr 14 2024 OHZ010-011-013-014-017>023-027>033-036>038-047-PAZ002-003-151700- Lorain-Cuyahoga-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie- 1259 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected to develop along and ahead of a cold front late this afternoon into the evening. Some storms may become severe with the greatest chances near and east of I-77. Damaging wind gusts are the primary risk but large hail may accompany these storms as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>009-012-089-PAZ001-151700- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lake- Ashtabula Lakeshore-Northern Erie- 1259 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 14, 4:48 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
448 PM EDT Sun Apr 14 2024
PAZ003-142130-
Crawford PA-
448 PM EDT Sun Apr 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CRAWFORD COUNTY THROUGH
530 PM EDT...
At 447 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Titusville to near Meadville to near
Pymatuning North. Movement was southeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Meadville, Titusville, Linesville, Harmonsburg, Adamsville, Guys
Mills, Pymatuning North, Pymatuning Central, Atlantic, Cochranton,
Conneaut Lake, Jamestown, Hydetown, Blooming Valley, Townville,
Conneaut Lakeshore, Geneva, and Hartstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4162 7982 4149 8000 4148 8013 4149 8051
4168 8052 4166 8011 4172 7984 4175 7961
4162 7962
TIME...MOT...LOC 2047Z 294DEG 47KT 4169 7967 4158 8014 4164 8051
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MainesThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 10:12 PM EDT | Small Craft Advisory | CLE | 22 hr | |
| Apr 14, 5:43 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 22 min |
| Apr 14, 7:18 PM EDT | Special Weather Statement | CLE | Mahoning | 27 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.